Utah, 2012

Tornado and Flash Flooding in Utah, August 16 to 21, 2012

August 16 to 21, 2012 · NWS SLC · 11 events in 5 counties and zones

Afternoon thunderstorms continued across Utah in the middle of August. The strongest of these thunderstorms most commonly produced flash flooding in southern Utah, but isolated occurrences of severe winds and a tornado were also observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Afternoon thunderstorms continued across Utah in the middle of August. The strongest of these thunderstorms most commonly produced flash flooding in southern Utah, but isolated occurrences of severe winds and a tornado were also observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 16, 2:51 PM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 16, 2:51 PM MST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
351 PM MDT THU AUG 16 2012

.SYNOPSIS...HIGH PRESSURE CENTERED OVER NEVADA WILL DRIFT EASTWARD
OVER THE NEXT FEW DAYS. DRIER AIR WILL MOVE IN ON SATURDAY BEFORE
SOME LIMITED MONSOONAL MOISTURE RETURNS ON SUNDAY. HIGH PRESSURE
SHOULD WEAKEN EARLY NEXT WEEK AS A DISTURBANCE MOVES EASTWARD FROM
THE PACIFIC.

&&

.DISCUSSION...THUNDERSTORMS HAVE INITIATED OVER THE MOUNTAINS OF
CENTRAL AND SOUTHERN UTAH THIS AFTERNOON. THE MAIN THREAT FROM THE
STORMS OVER THE NEXT FEW HOURS IS HEAVY RAIN ESPECIALLY OVER FAR
SOUTHERN UTAH WHERE STORM MOVEMENT IS FAIRLY SLOW. ACTIVITY WILL
DIMINISH AFTER SUNSET

DRIER AIR SHOULD GRADUALLY MOVE INTO UTAH FROM THE NORTH ON FRIDAY
AND SATURDAY WHICH SHOULD CONFINE AFTERNOON THUNDERSTORM ACTIVITY
TO SOUTHWEST UTAH. AS THE RIDGE AXIS MOVES BACK INTO EASTERN UTAH
SUNDAY...THIS WILL OPEN THE DOOR FOR A MOISTURE SURGE NORTHWARD.
MODELS INDICATED A POORLY ORGANIZED DISTURBANCE WILL MOVE THROUGH
THE RIDGE AT THIS TIME WHICH WILL ENHANCE THE POTENTIAL FOR
STORMS. SKIES SHOULD REMAIN HAZY THROUGH THE WEEKEND FROM SMOKE.

INTO NEXT WEEK THE MODELS ARE STILL SORTING OUT HOW TO HANDLE THE
TRANSITION TO A MORE PROGRESSIVE PATTERN AS ENERGY FROM THE UPPER
LOW OFF THE CALIFORNIA COAST EJECTS NORTHEASTWARD. BOTH THE GFS
AND ECMWF INDICATE SOME SORT OF FRONTAL PASSAGE IN THE
TUESDAY/WEDNESDAY TIME FRAME. THIS FEATURE WILL NOT COOL
TEMPERATURES SIGNIFICANTLY BUT IT WILL IMPROVE THE CHANCE OF
PRECIPITATION SHOULD IT TRACK THROUGH THE STATE. GIVEN THE
UNCERTAINTY IN TRACK AND TIMING THAT THE MODELS OFFER...HAVE
BROADBRUSHED SLIGHTLY ELEVATED CHANCES OF AFTERNOON PRECIPITATION
NEXT WEEK.

&&

.AVIATION...VFR CONDITIONS TO PREVAIL AT KSLC THROUGH THE TAF
PERIOD. NORTHWEST WINDS EXPECTED TO SWITCH BACK TO THE SOUTH DURING
THE 03-04Z TIMEFRAME.

&&

.FIRE WEATHER...HIGH PRESSURE WILL CONTINUE TO STRENGTHEN TO THE
WEST OF THE FIRE DISTRICT. MOISTURE WILL BE MAINLY CONFINED TO
SOUTHERN AND EASTERN PORTIONS OF THE DISTRICT. GUSTY WINDS AND
LOW HUMIDITIES CONTINUE TO CAUSE ISOLATED CRITICAL FIRE WEATHER
CONDITIONS ACROSS THE NORTHERN AND CENTRAL WASATCH
MOUNTAINS...AND THESE CONDITIONS ARE EXPECTED TO REDEVELOP FRIDAY
AFTERNOON AND EVENING. THEREFORE...THE RED FLAG WARNING HAS BEEN
EXTENDED THROUGH FRIDAY EVENING FOR THIS AREA. MOISTURE LOOKS TO
GRADUALLY RETURN FOR THE EARLY PART OF NEXT WEEK AS THE RIDGE
AXIS SLIDES OVERHEAD AND WEAKENS AS WEAK DISTURBANCES GRAZE THE
AREA.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM MDT FRIDAY BELOW 8000 FEET FOR
     UTZ479.

WY...RED FLAG WARNING UNTIL 8 PM MDT TODAY FOR WYZ 277.
     RED FLAG WARNING FROM 1 PM THROUGH 9 PM MDT FRIDAY FOR
     WYZ277.

&&

PUBLIC...POMEROY
FIRE WEATHER...KRUSE
AVIATION...SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 16, 2:53 AM MST, 15 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
353 AM MDT THU AUG 16 2012

UTZ001>016-019>021-517-518-WYZ021-171000-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
353 AM MDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN OF
UTAH THIS AFTERNOON AND THIS EVENING.  THE BIGGEST THREAT FROM
THESE THUNDERSTORMS WILL BE GUSTY WINDS. GUSTY WINDS AND LOW
RELATIVE HUMIDITY WILL COMBINE TO CREATE SEVERE FIRE WEATHER
CONDITIONS OVER THE WASATCH MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN
IMPACT THE HIGHER TERRAIN OF UTAH ON FRIDAY. DRIER AIR WILL
RAPIDLY MOVE INTO THE FORECAST AREA SATURDAY...LIMITING
CONVECTION. MONSOONAL MOISTURE WILL RAPIDLY RETURN
SUNDAY...INCREASING THE THREAT OF SHOWERS AND THUNDERSTORMS. SOME
OF THESE STORMS MAY PRODUCE HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Aug 16, 3:23 PM MST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
423 PM MDT THU AUG 16 2012

UTZ020-021-162300-
GLEN CANYON RECREATION AREA/LAKE POWELL UT-SOUTH CENTRAL UTAH UT-
423 PM MDT THU AUG 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KANE AND EXTREME
SOUTHWESTERN SAN JUAN COUNTIES UNTIL 500 PM MDT...

AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF WAHWEEP...OR 15 MILES NORTH OF
PAGE...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS WILL
CREATE ROUGH WATERS WHICH COULD POSE A DANGER FOR BOATERS ON LAKE
POWELL. ADDITIONAL TO THE WINDS...DANGEROUS CLOUD TO GROUND
LIGHTNING WILL BE POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  LAKE POWELL IN THE VICINITY OF BIG WATER OF BIG WATER MARINA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 55 MPH. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 3707 11102 3698 11119 3698 11159 3708 11174
      3730 11146
TIME...MOT...LOC 2219Z 313DEG 12KT 3711 11150

MERRILL

The radar

The Cedar City radar (KICX), 94 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
August 16, 6:29 PM MST to 6:35 PM MST
Where
Beaver County, (Mlf)milford Muni Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.430, -113.020

The Milford ASOS recorded a peak wind gust of 60 mph.

Flash Flood, Iron

When
August 17, 5:15 PM MST to 6:15 PM MST
Where
Iron County, 0.82 mi SW of Cedar City to 2.15 mi WNW of Enoch
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
County Official
Coordinates
37.660, -113.079

Major flash flooding occurred in the cities of Enoch and Cedar City on the afternoon of August 17th. Enoch had the most significant damage, with 110 houses damaged by flood waters, while Cedar City mostly experienced street flooding. About 30 of those 110 houses experienced major damage, typically over $30,000 per house, while the rest had more minor damage. Flood waters and some sewage poured into many basements, as well as some ground level floors. The water broke windows and destroyed carpets, walls, and personal belongings in many of the homes.

Flash Flood, Washington

When
August 17, 6:45 PM MST to 7:45 PM MST
Where
Washington County, 2.47 mi SSW of Zion Lodge to 0.74 mi SSE of Zion Lodge
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.216, -112.965

After an estimated 1.25 inches of rain fell over Zion National Park, flash flooding was reported in Spry Canyon, Pine Creek Canyon, and Echo Canyon. The heavy rainfall also caused rocks to fall onto State Route 9, between the switchbacks and the tunnel, which impacted traffic through the park.

Flash Flood, Washington

When
August 17, 8:00 PM MST to 9:00 PM MST
Where
Washington County, 11.16 mi SSE of Rockville to 12.14 mi S of Rockville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.019, -112.957

Estimated rainfall amounts of 1.5 to 2 inches fell over southern Washington County, causing flash flooding around parts of Hildale.

Flash Flood, Kane

When
August 19, 3:40 PM MST to 4:40 PM MST
Where
Kane County, 8.66 mi SSE of Adairville to 4.5 mi SW of Glen Canyon
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.002, -111.869

A large flash flood along the Paria River was observed as it passed under State Route 89. The spotter estimated that the first 200 to 300 yards of the flood was composed of debris, including trees and logs. The gauge along the river increased to 8200 cfs.

Flash Flood, Garfield

When
August 19, 4:50 PM MST to 5:50 PM MST
Where
Garfield County, 18.03 mi ESE of Escalante Muni Arpt to 19.23 mi W of Bullfrog
Cause
Heavy Rain
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
37.659, -111.261

A large flash flood occurred in the area around 25 Mile Wash, damaging roads in the area.

Flash Flood, Washington

When
August 19, 5:15 PM MST to 6:15 PM MST
Where
Washington County, 2.23 mi SSW of Zion Lodge to 2.46 mi NE of Zion Lodge
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.220, -112.965

Flash flooding was reported along the North Fork of the Virgin River and in the Narrows. The river gauge at the North Fork of the Virgin went from 53 to 1054 cfs in one hour.

Flash Flood, Washington

When
August 19, 5:40 PM MST to 10:40 PM MST
Where
Washington County, 6.43 mi NE of Virgin to 5.59 mi WNW of Zion Lodge
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.265, -113.096

A large flash flood occurred in the Subway portion of Zion National Park, as well as a few other surrounding drainages. Due to this flood, 22 people in 6 different groups were stranded in the Subway overnight. Two additional people were stranded overnight in Behunin Canyon.

Flash Flood, Washington

When
August 19, 6:00 PM MST to 7:00 PM MST
Where
Washington County, 1.85 mi ENE of Toquerville to 4.12 mi NE of Virgin
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.256, -113.247

Multiple drainages southeast of the Pine Valley Mountains experienced flash flooding.

Flash Flood, Kane

When
August 19, 10:30 PM MST to 11:30 PM MST
Where
Kane County, 8.66 mi SSE of Adairville to 4.5 mi SW of Glen Canyon
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.002, -111.869

Flash flooding occurred once again along the Paria River, with the river gauge readings peaking at 2625 cfs.

Tornado, Beaver

When
August 21, 1:11 PM MST to 1:13 PM MST
Where
Beaver County, 41.08 mi WSW of Newhouse to 41.01 mi WSW of Newhouse
Rating
EF0
Path length
0.07 mi
Path width
1 yd
Reported by
Law Enforcement
Coordinates
38.281, -114.045

The Beaver County Sheriff reported a tornado along the Utah/Nevada border.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyThe tornado archive for Utah, 2012Warnings in Utah, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409075, 411014, 411011, 411013, 411015, 411144, 411143, 411147, 411020, 411017, 409087.